Cases & Commentaries
Side Effects/Adverse Drug Reactions
Medication Errors/Preventable Adverse Drug Events
Specific to High-Risk Drugs
Epidemiology of Errors and Adverse Events
Approach to Improving Safety
Quality Improvement Strategies
Legal and Policy Approaches
Error Reporting and Analysis
Human Factors Engineering
Specialization of Care
Culture of Safety
Education and Training
Health Care Providers
Health Care Executives and Administrators
Non-Health Care Professionals
Setting of Care
Submit a Case
Do you have a case that highlights medical errors that our editors should consider? All submissions are anonymous.
1 - 20
Don't Show Excerpt
Spotlight Cases Only
Sort by Date
Sort by Title
Sort by Author
Finding Fault With the Default Alert
with commentary by Melissa Baysari, PhD
An epilepsy patient's discharge plan included phenytoin to be taken once daily. The prescribing physician was somewhat unfamiliar with the electronic medical record (EMR), didn't notice that the default frequency for phenytoin was "TID," and overrode the resultant computerized alert about the high dosage.
DRESSed for Failure
with commentary by Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH
After a new electronic health record was introduced without automatically transferring patients' allergy information to the corresponding fields, a woman was given an antibiotic she was allergic to, which resulted in her being admitted to the intensive care unit.
The Pains of Chronic Opioid Usage
with commentary by Laxmaiah Manchikanti, MD, and Joshua A. Hirsch, MD
Hospitalized for pneumonia and asthma, a man with chronic pain was found to be using pain medications not prescribed to him. During his hospitalization, the pain service was consulted and changed his medications to better control the pain. Five days after discharge, the patient died, presumably from an unintentional overdose of his old and new prescriptions.
Anesthesia: A Weighty Issue
with commentary by Ashish C. Sinha, MD, PhD
Following general anesthesia for hip repair surgery, an elderly woman with a history of hypertension and obesity developed hypercarbic respiratory failure and was reintubated in the recovery unit. Providers felt the patient had undiagnosed obstructive sleep apnea and questioned whether obese patients undergoing anesthesia should receive formal preoperative screening for it.
with commentary by B. Joseph Guglielmo, PharmD
On multiple oral medications and a depot injection (dispensed by a separate specialty pharmacy and administered at a clinic), a patient with schizophrenia was mistakenly given the depot injection kit by his local pharmacy and injected it himself.
Right Regimen, Wrong Cancer: Patient Catches Medical Error
with commentary by Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Total Parenteral Nutrition, Multifarious Errors
with commentary by Joseph I. Boullata, PharmD, RPh, BCNSP
A 3-year-old boy hospitalized with anemia who was on chronic total parenteral nutrition was given an admixture with a level of sodium 10-fold higher than intended. Despite numerous warnings and checks along the way, the error still reached the patient.
A Weighty Mistake
with commentary by Seth J. Bokser, MD, MPH
A triage nurse incorrectly recorded a toddler's weight as 25 kg, instead of 25 lbs, which led to an error in calculating the dosage for antibiotics. She entered the inaccurate weight into the electronic medical record, and none of the other providers who saw the child caught the error.
Death by PCA
with commentary by Rodney W. Hicks, PhD, RN, FNP
After delivering a healthy infant via Caesarean section, a young woman was to receive morphine via PCA pump. A mix-up in programming the concentration of medication delivered by the pump led to a fatal outcome.
Buprenorphine and the Medically Ill Patient
with commentary by Elinore F. McCance-Katz, MD, PhD
A man with a long history of opioid dependence (and smoking) went to a substance abuse program for detoxification. The patient received buprenorphine/naloxone and was found unresponsive and cyanotic a few hours later. He was diagnosed with opiate-induced respiratory distress complicated by pneumonia and chronic obstructive pulmonary disease.
Looking for Meds in All the Wrong Places
with commentary by Elizabeth Manias, PhD, RN, MPharm
After having a seizure in the emergency department, a woman was to receive intravenous administration of an antiseizure medication. The nurse misread the medication order, gathered 32 vials of the medication, and administered a 10-fold overdose to the patient, who died several minutes later.
A Painful Dilemma
with commentary by Sara N. Davison, MD, MHSc
A woman with end-stage renal disease, who often skipped dialysis sessions, was admitted to the hospital with fever and given intravenous opiates for pain. Because her permanent arteriovenous graft was clotted, she had been receiving dialysis via a temporary femoral catheter, increasing her risk for infection. Blood cultures grew yeast; the patient was diagnosed with fungal endocarditis, likely caused by injections of opiates through her catheter.
Double Dose at Transfer
with commentary by Jeffrey L. Hackman, MD
Diagnosed with cellulitis, an elderly man was admitted to the hospital after receiving the first dose of vancomycin in the ED. Just 3 hours later, a floor nurse noted the admission order for vancomycin every 12 hours and administered another dose.
E-prescribing: E for error?
with commentary by Elisa W. Ashton, PharmD
After entering an electronic prescription for the wrong patient, the clinic nurse deleted it, assuming that would cancel the order at the pharmacy. However, the prescription went through to the pharmacy, and the patient received it.
Order Interrupted by Text: Multitasking Mishap
with commentary by John Halamka, MD, MS
While entering an order via smartphone to discontinue anticoagulation on a patient, a resident received a text message from a friend and never completed the order. The patient continued to receive warfarin and had spontaneous bleeding into the pericardium that required emergency open heart surgery.
Near Miss with Bedside Medications
with commentary by Albert Wu, MD, MPH
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Central, not Epidural
with commentary by Debora Simmons, PhD, RN
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
with commentary by Erika Abramson, MD, MS, and Rainu Kaushal, MD, MPH
Antibiotics administration for an elderly man hospitalized for acute infection is delayed by more than 24 hours due to a mix-up and override in the computerized provider order entry system. However, none of the clinicians on the floor questioned the delay.
Patient Safety and Adherence to Self-Administered Medications
with commentary by Harriette Gillian Christine Van Spall, MD; Robby Nieuwlaat, PhD; and R. Brian Haynes, MD, PhD
A man with HIV disease and a recent diagnosis of CNS toxoplasmosis presented to the ED for the third time in two weeks with headaches, seizures, and right-sided weakness. Physicians pursued a workup for treatment-resistant toxoplasmosis or another brain disease, but discovered that the patient had run out of his toxoplasmosis medications.
Watch the Warfarin!
with commentary by Margaret Fang, MD, MPH; Raman Khanna, MD, MAS
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.
Produced for the
Agency for Healthcare Research and Quality
team of editors
University of California, San Francisco
with guidance from a prominent
. The AHRQ WebM&M site was designed and implemented by Silverchair.
Contact AHRQ WebM&M
Terms & Conditions
Freedom of Information Act
The White House
USA.gov: U.S. Government Official Web Portal
Agency for Healthcare Research and Quality • 540 Gaither Road Rockville, MD 20850 • Telephone: (301) 427-1364